How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lively Your Own Question
Lively, Psychologist
Category: Mental Health
Satisfied Customers: 260
Experience:  Doctorate in Clinical Psychology, 10 years experience working with individuals, couples, & families
Type Your Mental Health Question Here...
Lively is online now
A new question is answered every 9 seconds

I have panic disorder and depression. I had a really bad panic

Resolved Question:

I have panic disorder and depression. I had a really bad panic attack a few days before the new year, and decided to start taking 37.5 mg effexor xr again. (I had taken it for 4.5 years prior, but had been off of it for 5 months prior to this particular panic attack). From there I took the 37.5 mg effexor xr for 5 days, then decided to stop taking it for a day so I could switch to 30 mg of cymbalta. I took the cymbalta for a week, had horrible insomnia, so I saw a psychiatrist that suggested going back to the effexor xr but going up to the 75 mg this time. Anyway, I now have been on 75 mg of effexor xr for 3 weeks. The last week has been really hard for me. I've had really bad depersonalization just about every morning, and it's hung on for most of the day as well. On top of that, I feel as if I am emotionless... besides having the feelings of fear and uncertainty for my future. My question is should I just ween off of the medication and try to beat this feeling through CBT?
Submitted: 7 years ago.
Category: Mental Health
Expert:  Lively replied 7 years ago.


CBT is a well-researched treatment for both panic disorder and depression. Most people who engage in this therapy and stick to it experience considerable relief of symptoms and feel more in control of managing any future symptoms should they arise.


That being said, it is important to talk with your prescribing doctor about how to wean off of Effexor XR if you're going to do this. It sounds like the Effexor is not working very well for you and so this might make sense to do, but weaning off of antidepressants (particularly Effexor) can bring up side effects for some people that are unpleasant (dizziness, sadness, etc.). It is very important that you talk to your doctor about how to do this safely.

Lively and other Mental Health Specialists are ready to help you

Related Mental Health Questions